Join the discussion about health care issues in our nation and community on our blog, WakeMed Voices.

Manage Your Health

Share/Save/Bookmark
Decrease (-) Restore Default Increase (+)

Manage Your Health

Back to Health Library   Print This Page Print    Email to a Friend Email

Drug-induced hepatitis

Definition

Drug-induced hepatitis is inflammation of the liver that may occur when you take certain medications.

See also:

Alternative Names

Toxic hepatitis

Causes, incidence, and risk factors

The liver helps the body break down certain drugs. However, the process is slower in some people, which can make them more likely to get liver damage. Even small doses of certain drugs can cause hepatitis, even if the liver breakdown system is normal. Large doses can overwhelm a normal liver.

Many different drugs can cause drug-induced hepatitis.

Painkillers and fever reducers that contain acetaminophen are a common cause of liver inflammation. These medications can damage the liver when taken in doses that are not much greater than the recommended dose.

Nonsteroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen and naproxen, may also cause drug-induced hepatitis.

Other drugs that can lead to liver inflammation include:

  • Amiodarone
  • Anabolic steroids
  • Birth control pills
  • Chlorpromazine
  • Erythromycin
  • Halothane
  • Methyldopa
  • Isoniazid (used to treat tuberculosis)
  • Methotrexate
  • Statins

Symptoms

Signs and tests

Blood tests will be done to check liver function. Liver enzymes may be increased.

A physical exam may reveal an enlarged liver and abdominal tenderness in the right upper part of the belly area.

Treatment

There is no specific treatment for most cases of drug-induced hepatitis other than stopping the drug that is causing the problem. The exception is acetaminophen. Treatment should be started as soon as possible after you take excessive doses of acetaminophen and have developed hepatitis. See: Acetaminophen overdose

You should rest during the acute phase of the disease, when the symptoms are most severe. If you have significant nausea and vomiting, you may need to receive fluids through a vein.

Those with acute hepatitis should avoid physical exertion, alcohol, acetaminophen, and any other substances that are harmful to the liver.

Expectations (prognosis)

Usually, drug-related hepatitis goes away within days or weeks after you stop taking the drug that caused it.

Complications

Liver failure is a possible but rare complication of drug-induced hepatitis.

Calling your health care provider

Call your health care provider if:

  • You develop symptoms of hepatitis after you start taking a new medication.
  • You have been diagnosed with drug-induced hepatitis and your symptoms do not improve after stopping the medication.
  • You develop any new symptoms.

Prevention

If you use over-the-counter medications containing acetaminophen (Tylenol), never use more than the recommended dose. If you drink heavily or regularly, you should completely avoid these medications or discuss safe doses with your physician.

If you have liver disease, it is extremely important to tell your doctor about all the medicines you take. You should avoid the following medications if you have liver disease:

  • 6 - Mercaptopurine
  • Acetaminophen
  • Alcohol
  • Allopurinol
  • Androgens
  • Birth control pills
  • Carbamazepine
  • Chlorpromazine
  • Halothane
  • Hydralazine
  • Isoniazid
  • Methotrexate
  • Nonsteroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen and naproxen
  • Phenytoin
  • Valproic acid

This list is not all-inclusive.

Your health care provider can recommend safe medications, including over-the-counter medications, for other medical conditions you may have.

References

Hoofnagle JH. Acute viral hepatitis. In: Goldman L, Ausiello D, eds. Cecil Medicine. 23rd ed. Philadelphia, Pa: Saunders Elsevier; 2007:chap 151.


Review Date: 2/21/2009
Reviewed By: George F. Longstreth, MD, Department of Gastroenterology, Kaiser Permanente Medical Care Program, San Diego, CA. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
adam.com
 
© WakeMed Health & Hospitals, Raleigh, NC  |  919.350.8000  |